South Dakota, 2021

Damaging Winds in South Dakota, August 26, 2021

August 26, 2021 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm tracked from Montana across northern Harding County, producing wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked from Montana across northern Harding County, producing wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 9:48 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 25, 9:48 PM MST, 2 hours 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1048 PM MDT Wed Aug 25 2021

.UPDATE...
Issued at 735 PM MDT Wed Aug 25 2021

The RFW was cancelled at 609 pm MDT as the relative humidity rose
above 25 percent across Campbell County. Otherwise, have cut back
on PoPs across south-central SD where guidance suggests storms
will be more limited in coverage. The strongest signal for
overnight storms is over the northern CWA where an LLJ and warm
advection will help focus ascent as an upper short-wave trough
approaches from ID/MT/WY. MUCAPE will approach 1500 J/kg in that
area as effective shear is sufficient for some elevated hailers.
Some of this will clip far northwestern SD, but the greatest
threat appears as if it will be just north of our CWA. At any
rates, PoPs were raised in this area to account for the better
confidence in overnight thunderstorms.

&&

.DISCUSSION...(This Evening Through Wednesday)
Issued at 245 PM MDT Wed Aug 25 2021

An upper trough is crossing the western CONUS, with WSW flow ahead
of it moving into the Dakotas. Several embedded waves are pushing
through from Idaho to eastern SD. A surface boundary is straddling
the CWA, from NE WY through NW SD, then through central SD. South of
the boundary temps are in the upper 70s to mid 80s and dewpoints in
the 50s. Tonight...elevated convection is progged, but generally in
two areas. Some models are showing storms developing across portions
of SCentral SD...mainly Tripp County. The better chance for storms
will be associated with a strong wave crossing eastern MT into ND
tonight. Models have had a difficult time with the timing and
location of thunderstorms overnight. However, in the last couple of
hours, CAMs have been settling on storms pushing into NW SD around
late evening into the overnight hours, then moving into central SD
early Thu morning. Strong instability aloft and shear will allow for
some strong to severe storms to develop overnight. Large hail and
damaging winds will be possible. After a break in the precip late
Thu morning into the early afternoon, convective redevelopment is
expected across NE WY and western SD, as the next strong wave pushes
through. The best instability will be near the Nebraska border,
along with the best threat for additional severe storms. Storms will
push eastward into central SD in the evening before exiting the CWA.
An upper low is then progged to develop across MT/Alberta on Friday.
Active SW flow will continue across the region, but the best chances
for storm development will be north of the CWA where the best
forcing is. Drier weather is expected early next week, along with
warming temperatures as weak upper ridging builds in.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 1043 PM MDT Wed Aug 25 2021

Scattered thunderstorms will move across the far northern and
northeastern part of the CWA overnight and early Thursday
morning, spreading widespread MVFR and some IFR CIGS southward
across much of northwestern and west-central SD. In addition,
moist southeast flow will result in some IFR CIG development
across parts of the rest of western SD. Models have been slow to
pick up on this, so suspect they are a bit underdone. The low
clouds may persist across parts of SD well into Thursday
afternoon, especially northeast of the CWA.

Otherwise, showers and thunderstorms are expected to develop over
northeastern WY on Thursday afternoon and spread eastward across
western SD through the early evening.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Wed Aug 25 2021

Gusty winds continue across Campbell County, along with decreasing
RH. This will bring Red Flag conditions to the county within the
next hour or two. Improvement in conditions are then expected
early this evening. Gusty winds and low RH will redevelop across
the northeast WY plains on Friday, which may result in critical
fire weather conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...Bunkers
DISCUSSION...13
AVIATION...Bunkers
FIRE WEATHER...13
Hazardous weather outlook, Aug 25, 4:35 AM MST, 19 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Wed Aug 25 2021

WYZ054-055-261300-
Northern Campbell-Southern Campbell-
535 AM MDT Wed Aug 25 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect for this afternoon and early
evening for relative humidities as low as 12 percent and south
winds increasing to 10 to 20 mph with gusts to 30 mph.

Isolated thunderstorms will occur tonight, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight risk of severe thunderstorms late Thursday
afternoon and evening. Large hail and damaging winds will be the
main threats. More storms will occur Friday, but organized severe
thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-WYZ056>058-071-261300-
Harding-Butte-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
535 AM MDT Wed Aug 25 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected again tonight.
Organized severe thunderstorms are not expected.

The grassland fire danger index will reach the very high category
on the northwest South Dakota plains this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight risk of severe thunderstorms late Thursday
afternoon and evening. Large hail and damaging winds will be the
main threats. More storms will occur Friday with a marginal risk
of severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-024>032-041>044-046-047-049-072>074-261300-
Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
535 AM MDT Wed Aug 25 2021 /635 AM CDT Wed Aug 25 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this evening with
large hail the main threat.

The grassland fire danger will reach the high to very high
category this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight risk of severe thunderstorms late Thursday
afternoon and evening. Large hail and damaging winds will be the
main threats. More storms will occur Friday with a marginal risk
of severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 25, 11:14 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1214 AM MDT Thu Aug 26 2021

SDZ001-260715-
Harding SD-
1214 AM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of western Harding
County through 115 AM MDT...

At 1213 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Camp Crook, or 25 miles southeast of Ekalaka,
moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lake Gardner and Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4534 10348 4544 10404 4595 10404 4595 10341
TIME...MOT...LOC 0613Z 278DEG 32KT 4568 10412

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Johnson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 26, 12:20 AM MST
Where
Harding County, 4 mi N of Ludlow
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.888, -103.380

Thunderstorm Wind, Harding

When
August 26, 12:40 AM MST
Where
Harding County, 7 mi NNE of Ralph
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.874, -103.014

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972243, 972246.